Alert archive / Colorado / Frost Advisories in 2020

Frost Advisory 2, NWS Denver/Boulder, CO

May 5, 20209 counties in Colorado

NWS Denver/Boulder, CO issued this frost advisory at May 5, 2020, 2:31 PM MDT for 9 counties in Colorado. It took effect at May 6, 2020, 3:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 5, 2020, 2:31 PM MDT (20:31 UTC)
In effect from
May 6, 2020, 3:00 AM MDT
Expired
May 6, 2020, 8:00 AM MDT
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS75 KBOU 052031
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
231 PM MDT Tue May 5 2020

COZ038-042>046-048-049-060615-
/O.NEW.KBOU.FR.Y.0002.200506T0900Z-200506T1400Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Crook, Merino, Sterling, Peetz, Akron, Cope, 
Last Chance, and Otis
231 PM MDT Tue May 5 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Larimer County Below 6000 Feet/Northwest Weld County, 
  Northeast Weld County, Central and South Weld County, Morgan 
  County, Central and East Adams and Arapahoe Counties, North 
  and Northeast Elbert County Below 6000 Feet/North Lincoln 
  County, Logan County and Washington County.

* WHEN...From 3 AM to 8 AM MDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
005 
WWUS75 KBOU 060237
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
837 PM MDT Tue May 5 2020

COZ038-042>046-048-049-061400-
/O.CON.KBOU.FR.Y.0002.200506T0900Z-200506T1400Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Crook, Merino, Sterling, Peetz, Akron, Cope, 
Last Chance, and Otis
837 PM MDT Tue May 5 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT
WEDNESDAY...

* TEMPERATURES...31 to 35 degrees. 

* TIMING...3 AM to 8 AM Wednesday.

* WHERE...Much of the northeast plains of Colorado. 

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Cover frost
sensitive plants, or bring them indoors if possible.

&&

$$
342 
WWUS75 KBOU 061404
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
804 AM MDT Wed May 6 2020

COZ038-042>046-048-049-061515-
/O.EXP.KBOU.FR.Y.0002.000000T0000Z-200506T1400Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Crook, Merino, Sterling, Peetz, Akron, Cope, 
Last Chance, and Otis
804 AM MDT Wed May 6 2020

...FROST ADVISORY HAS EXPIRED...

The Frost Advisory has expired. Some low-lying areas could still
have temperatures below 36 degrees that could harm sensitive
plants.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this frost advisory went out at May 5, 10:17 AM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 5, 10:17 AM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1017 AM MDT Tue May 5 2020

.UPDATE...
Issued at 1017 AM MDT Tue May 5 2020

Temperatures have quickly climbed this morning under sunny skies
after a chilly start to the day. Will see some cumulus clouds form
over the higher terrain and drift eastward this afternoon.
Otherwise, sunny skies will continue. Temperature forecast of
upper 60s and lower 70s over northeast Colorado still look on
track. No changes to the current forecast planned.

&&

.SHORT TERM...(Today and tonight)
Issued at 435 AM MDT Tue May 5 2020

An impressive early May ridge builds north and shifts east
throughout the day today. The axis is still west of us so we will
be under northwest flow. The atmosphere will continue to be bone
dry at all levels, with 0.25" PW across the I-25 urban corridor
and all of the high county, and just 0.40" near the KS/NE border.
Winds will be downslope from near the surface to above ridgetop,
leading to even more drying close to the surface. Dewpoints
tomorrow across the plains and I-25 urban corridor may dip below
20 degF. Same for the high country. Needless to say no
precipitation and only a few clouds are expected through tonight.
With mixing, winds will pick up again this afternoon though not
as strong as yesterday, with 15-25 mph across the plains expected
out of the NW. Temperatures should be in the low 70s at
elevations below 6000 ft elevation, and mid 50s to low 60s up to
9500 ft elevation.

The only expected wx impacts are from frost before sunrise this
morning, and again early Wednesday morning. With current temps in
the low 30s and light winds across the advisory area, frost
development is ongoing right now and should end once the sun hits
those surfaces a few hours from now. One limiting factor to frost
development early Wednesday morning may be the very dry air (since
you need some moisture to generate it, either the air just off
the surface or after a recent rainfall). Nevertheless, east of
the Denver metro area and Fort Collins-Greeley metro areas there
could be enough moisture around for frost, especially in the low
lying river valleys and areas closer to KS/NE. The temperatures
will be cool enough to support the development of frost, with
lows between 32-36 early Wednesday morning. It looks both too dry
and too warm across the urban areas for frost Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 435 AM MDT Tue May 5 2020

Wednesday looks like a quiet warm day with the ridge axis passing
and low level flow turning southerly on the plains in the
afternoon. It looks like there will be some high cloudiness
associated with some warm advection aloft, but low levels will
remain quite dry. Previous forecast looks pretty good here.

There's decent agreement on the timing and location of a sharp
shortwave trough focused northeast of Colorado late Thursday.
There are still model differences in the intensity though,
including the strength of the winds and the amount of cold
advection Thursday and Thursday night. We'll compromise between
the MOS winds that are stronger than the previous forecast and
show some cooling in the afternoon. The more aggressive NAM
solution has 32 knot sustained winds at Akron at noon Thursday and
keeps highs in the 50s across the plains. We'll have to watch to
see if that looks more likely. Either way, there's not much
moisture. The stronger solution has more cloud cover but the low
levels are still dry. There may be fire weather issues for
Thursday. The strongest winds behind the front on the plains
should come with cooler temperatures and higher humidities. Closer
to the mountains, and especially in the mountain parks and
foothills southwest of Denver, humidities will be lower in the
warmer air but it should still get windy in the afternoon. The
main concern is South Park and the foothills south of I-70 where
it has been drier recently.

Lighter northwest flow continues Friday with drying behind the
shortwave. There are discrepancies here in both the amount of
cooling and moisture to start the day which is later reflected in
prospects for a round of diurnal convection. With cool
temperatures and drying, intensity should be low. Cooler solutions
could have a minimum of convection along the east slopes, where
warmer solutions might have a more typical spring day. There would
also be some frost/freeze potential on the plains but the cooler
solutions would also likely hang on to some wind in most places
overnight, so the threat might be limited to low spots.

For the weekend, we're on the edge of the northwest flow as a
ridge builds over the west. Some models keep the ridge far enough
west that we get a little impact from another shortwave passing
across the plains late Saturday or early Sunday. This would
probably just be some more clouds and a little puff of cool air to
keep us around 60 degrees Sunday, though an isolated shower would
be possible. Other models have this wave weaker with the ridge
edging over us and a sunny day around 70 on Sunday. By Monday, we
should be under the ridge. There are conflicting signals here as
there should be some warming aloft, but a little increase in low
level moisture from a surge behind the early Sunday shortwave
could lead to increased shower activity along the Front Range. The
blended low PoPs and a little warming seems appropriate.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1017 AM MDT Tue May 5 2020

VFR conditions will prevail through Wednesday. Light winds this
morning will become a northerly direction around 18Z. Gusts to 25
knots will be possible after 21Z. Winds decrease after 01Z, but
remain a northerly direction most of the night. Eventually winds
will turn a southerly direction after 09Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Schlatter
LONG TERM...Gimmestad
AVIATION...Meier
Hazardous weather outlook, May 5, 10:23 AM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1023 AM MDT Tue May 5 2020

COZ030>051-061630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1023 AM MDT Tue May 5 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front will bring windy conditions on Thursday, with gusts
up to 45 mph mainly over and east of the mountains. This will
cause increased fire danger, especially in areas south of
Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:40 PM MDTFire Weather WatchBOUArapahoe, Clear Creek, Douglas, Elbert, Gilpin, Jefferson and 1 more24 hr

Nearby

Frost Advisories in Colorado, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.